Sorry, the antibiotics they were giving me in the hospital made me a space case and it's finally wearing away. Therefore we have not written any posts lately. So, I guess a recap is in order. Almost two weeks in the joint and I got out last Friday! I was itching to get out more than usual because I wasn't originally supposed to be in that long, so I felt my extended stay was unnecessary. They had me on three IV antibiotics and IV fluids. I was being pumped with a liter of fluids twice a day in order to keep me hydrated and to keep my kidneys happy (ugh talk about needing to go pee a lot). The first antibiotic they put me on is called Meropenem. This one makes me nauseous and throw up, and so they pre-medicate me with Zofran. Which is an anti-nausea medication they would give me by IV push. The funny thing about Zofran is that even though it's used to help ease the side effect of a med, it has a side effect of its own. I call it a Zofran headache, it's very specific to how it feels compared to other headaches. Therefore, I have to take Tylenol for it. Even after a week of being on the Meropenem and getting to stop the Zofran, because my body got used to the Mero, I would still get headaches everyday (not a zofran headache thank goodness).
Two of the other antibiotics are kidney toxic, one more so than the other. They needed to take blood from me about everyday to monitor my kidney function, they would do this around 4-5am while I was still sleeping (yay for having a port and not needing to be stuck with needles that early)! Colistin and Vancomycin are the two gypsies. They are considered "the big guns" when talking about which antibiotics they want to use. Colistin is the most kidney toxic. I had to wait over a week to start it while I was in there because they were waiting for my kidney levels to be safe. Some side effects for Colistin that I get are dry mouth, numb lip... joint pain in certain places, such as my knees, wrists, all my fingers and toes, my jaw and sometimes my hip.
My brain also becomes wicked spacey, like my head is in a cloud. It's quite frustrating because it makes me quite forgetful and mush brained while I'm on it as well as lingering days after stopping it. I remember a few years ago I was on it and I had recently gotten out of the hospital but was still on IVs. My brother Paulius and I had a trip planned to drive down to Laima's place in Brooklyn for the weekend. On our way there I had a follow up appointment in Boston, so we packed up the car beforehand so we could leave from there. Shortly after we left Boston it suddenly dawned on me, I totally forgot to make sure I got my delivery of IV meds before we left Pepperell...(palm to the face**). So I quickly got my mush brain working fast and had them ship my drugs to Laima's apartment. Yes I totally forgot something extremely important....ugh I always feel like I forget something when I leave for a trip!
As for the Vanco (fun fact, I'm actually allergic to it) it's something I have not been on since about 2012. They pre-medicate me with Benadryl because my body becomes very red and itchy. They call this reaction red mans (super! just super)! For the Benadryl, it's not just popping a pill, they give me IV Benadryl which is way more intense because it enters directly into the bloodstream. They can do it either IV push or in a baggie mixed with sodium chloride and infused over thirty minutes. I prefer the baggie because the side effects even though still intense they are not as overwhelming as the IV push, which is just straight Benadryl pushed in by hand in like 1-2 minutes... Now that surely isn't fun to get at 2am and then having to need to go to the bathroom....my arms were not working properly, I felt super weird and breathing had become difficult.
They had also started the Vanco at a faster rate than they should have for someone who is allergic to it and has not been on it for years. My arms hurt, felt swollen and tight and I had some difficulty breathing, so I obviously called my nurse in, and she stopped it. When I used to get the Vanco in Boston, I would always get the IV push and not feel as weird but then again I guess my body was more use to getting it that way. Another weird thing that happens to me with Vanco is that on both of my arms on the lower end of my bicep get these large red oval splotches that are hot and hurt to touch. They basically stay there the whole time I'm on it, as well as linger after I've stopped the IVs (super random I know), most of the nurses/doctors have not seen that side effect before.
It was very exciting when the final decision came, that I was going to be able to leave Friday and without needing to go home on IVs. I was also very excited to be able to take a "normal" shower. Having an IV does not make it very easy to take a quick shower, let alone a regular shower. I need to cover the portacath with something. Either plastic wrap and medical tape or something called an aquaguard which is a plastic square with adhesive around the whole thing. By the way, it sucks, so much so that I need to use medical tape to keep the water from leaking through because the adhesive is so weak (I would like to meet this genius). Sometimes if there's a wrinkle in the tape on my skin then the water will go in and get the dressing of my IV all wet and get in where the needle is (worst thing ever!). After I dry off I can safely take the plastic and tape off which leaves my skin very red wherever the tape was. My skin is extremely sensitive to adhesives. I have to use a special tegaderm (transparent dressing) for my IV.
I'm very appreciative for good water pressure when I come home. Some other luxuries I miss while away in "prison" are sleep. Anyone whose had to stay in a hospital overnight for an extended period of time knows that you give up on any hopes of sleeping well. My IV schedule was not very sleep friendly either (insert angry emoji face here <). Food, hospital food....that's all I need to say. I was lucky enough to have Laima be the wonderful sister that she is, make me food! Oh, another side effect I get from the antibiotics is wanting nothing to do with food. Loss of appetite, probably the worst side effect for anyone with CF. I already have enough trouble gaining weight and eating and now I want no part of food. This is when my hate towards eating begins, and I find it annoying to have to eat. Laima finds this so strange, she thinks I'm a freak and wonders how we're related! I hate it when this happens, it's extremely frustrating because now my stomach is back to grape size... :( Freedom is another luxury, I am glad that I'm out because it's been really nice out and being stuck inside stinks! Even though here in Colorado I can leave my room which is pretty amazing, it's still not the same because I can't go very far. But it's nice to be able to sit outside and feel the sun and breeze.